Alert archive / Indiana / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 83, NWS Indianapolis, IN

July 11, 20204 counties in Indiana

NWS Indianapolis, IN issued this severe thunderstorm warning at Jul 11, 2020, 7:56 PM EDT for 4 counties in Indiana. It was in force for 34 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 11, 2020, 7:56 PM EDT (23:56 UTC)
Expired
Jul 11, 2020, 8:30 PM EDT
In force
34 min
Issued by
NWS Indianapolis, IN
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

Counties Clay County, IN, Owen County, IN, Sullivan County, IN, Vigo County, IN

The radar

The Indianapolis radar (KIND), 99 km from the middle of the area, began a volume at 23:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 11, 8:00 PM EDTHAIL 15 Wsw West Terre Haute, INALSO ESTIMATED 60 MPH WINDS.
Jul 11, 8:15 PM EDTTSTM WND DMGShelburn, INDOWNED TREES AND POWER LINE.
Jul 11, 8:23 PM EDTTSTM WND DMG1 Ssw Hymera, INDOWNED TREES AND POWER LINE AT 600N AND 550E.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 4 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 11.9 hours before the alert went out and 139 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2020-07-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 12 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2020-07-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 36 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
12 J/kg
Mixed-layer CIN
-285 J/kg
Mixed-layer LCL
1580 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
36 m²/s²
0-3 km storm-relative helicity
105 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted.

620 
WUUS53 KIND 112356
SVRIND
INC021-119-153-167-120030-
/O.NEW.KIND.SV.W.0083.200711T2356Z-200712T0030Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Indianapolis IN
756 PM EDT Sat Jul 11 2020

The National Weather Service in Indianapolis has issued a

* Severe Thunderstorm Warning for...
  Vigo County in west central Indiana...
  Northeastern Sullivan County in southwestern Indiana...
  Southwestern Clay County in west central Indiana...
  West central Owen County in west central Indiana...

* Until 830 PM EDT.

* At 756 PM EDT, a severe thunderstorm was located 13 miles southeast
  of Terre Haute, moving southeast at 20 mph.

  HAZARD...60 mph wind gusts and half dollar size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Terre Haute, Sullivan, West Terre Haute, Jasonville, Shelburn,
  Prairieton, Farmersburg, Seelyville, Clay City, Hymera, Riley,
  Shepardsville, Coalmont, Cory, Saline City, Pimento, North Terre
  Haute, Indiana State University and Sandford.

This includes Interstate 70 between mile markers 1 and 20.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare immediately for large hail and damaging winds. People outside
should move immediately to shelter inside a strong building. Stay
away from windows.

Large hail and damaging winds and continuous cloud to ground
lightning is occurring with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.

&&

LAT...LON 3959 8753 3961 8750 3961 8737 3930 8697
      3917 8712 3917 8724 3911 8724 3905 8740
      3937 8753
TIME...MOT...LOC 2356Z 321DEG 17KT 3930 8725 

HAIL...1.25IN
WIND...60MPH
 
$$

CP
1 follow-up statement
512 
WWUS53 KIND 120010
SVSIND

Severe Weather Statement
National Weather Service Indianapolis IN
810 PM EDT Sat Jul 11 2020

INC119-120020-
/O.CAN.KIND.SV.W.0083.000000T0000Z-200712T0030Z/
Owen IN-
810 PM EDT Sat Jul 11 2020

...THE SEVERE THUNDERSTORM WARNING FOR WEST CENTRAL OWEN COUNTY IS
CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

LAT...LON 3950 8753 3954 8737 3934 8704 3934 8705
      3923 8705 3917 8712 3917 8724 3911 8724
      3905 8740 3937 8753
TIME...MOT...LOC 0010Z 313DEG 16KT 3926 8726 

$$

INC021-153-167-120030-
/O.CON.KIND.SV.W.0083.000000T0000Z-200712T0030Z/
Vigo IN-Sullivan IN-Clay IN-
810 PM EDT Sat Jul 11 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 830 PM EDT
FOR VIGO...NORTHEASTERN SULLIVAN AND SOUTHWESTERN CLAY COUNTIES...

At 810 PM EDT, a severe thunderstorm was located 13 miles northeast
of Sullivan, or 16 miles southeast of Terre Haute, moving southeast
at 20 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Terre Haute, Sullivan, West Terre Haute, Jasonville, Shelburn,
Prairieton, Farmersburg, Clay City, Hymera, Riley, Coalmont, Cory,
Saline City, Pimento, Indiana State University and North Terre Haute.

This includes Interstate 70 between mile markers 1 and 17.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare immediately for large hail and damaging winds. People outside
should move to a shelter, inside a strong building and away from
windows.

Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.

&&

LAT...LON 3950 8753 3954 8737 3934 8704 3934 8705
      3923 8705 3917 8712 3917 8724 3911 8724
      3905 8740 3937 8753
TIME...MOT...LOC 0010Z 313DEG 16KT 3926 8726 

HAIL...1.00IN
WIND...60MPH
 
$$

Puma

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 11, 7:38 PM EDT, 18 minutes earlier.

Area forecast discussion, Jul 11, 7:38 PM EDT, 18 minutes before
Area Forecast Discussion
National Weather Service Indianapolis IN
738 PM EDT Sat Jul 11 2020

.UPDATE...
The AVIATION Section has been updated below.

&&

.SYNOPSIS...
Issued at 148 PM EDT Sat Jul 11 2020

A pair of upper level weather disturbances will push across
Indiana tonight and on Sunday. This will bring chances for
showers and thunderstorms to Central Indiana to close out the
weekend.

High pressure is then expected to build across the area for the
start of the work week...providing dry weather with slightly below
normal temperatures.

A warm front is expected to push across the area on Tuesday. This
will usher hot and humid air back to Central Indiana...along with
chances for daily showers and thunderstorms for the middle and
latter part of the work week.

&&

.NEAR TERM /Tonight/...

Issued at 148 PM EDT Sat Jul 11 2020

Surface analysis early this afternoon shows high pressure in place
across the lower Mississippi river Valley and Low pressure over
upstate NY. This was resulting in a light W-NW flow across
Indiana...with dew point temps mainly in the low to mid 60s. A
convective complex was found over eastern IA and Nrn IL...pushing
SE within the flow aloft.

The air mass ahead of the approaching convection and subtle short
wave will be marginally favorable for convection. Forecast
soundings show CAPE around 1500 J/kg along with convective
temperatures in the upper 80s which should be reached. HRRR shows
scattered convection arriving late this afternoon and into the
early evening within the NW flow aloft. Thus will focus some pops
late this afternoon and early this evening given the impact of
daytime heating. Better forcing looks to arrive overnight in
association with the approaching short wave over the upper
Midwest. Time Height at that time suggest deep moisture and lift
in play. HRRR at that time also suggests more widespread
precipitation overspreading the area. Thus will once again trend
pops higher after midnight and into early Sunday as this feature
pushes across the area. Given the expected clouds and possible
precip...will trend lows at or above the NBM.

&&

.SHORT TERM /Sunday Through Tuesday/...

Issued at 148 PM EDT Sat Jul 11 2020

GFS and NAM show the short wave departing on Early Sunday
morning. However forecast soundings by Sunday afternoon again
show favorable conditions for convection with steep lapse
rates...CAPE over 2500 J/KG and pwats over 1.5...and convective
temps in the lower 80s. Thus will keep some pops in the forecast
on Sunday through the hours of Diurnal heating. However of
note..any afternoon convection should be much more isolated.

Forecast soundings show good subsidence within the column on
Sunday afternoon into Sunday Night....as mid levels show good
drying. Meanwhile at the surface high pressure is expected to
build across Indiana and the Great Lakes...lowly passing across
the area through Tuesday. As the high pressure passes along with
the NW flow in place aloft on the lee side of an upper ridge over
the plains...more subsidence will be expected through Tuesday.
With Northeast winds expected around high...Dry weather will be
expected on Monday through Tuesday with slightly below normal
temperatures.

&&

.LONG TERM /Tuesday Night to Saturday/...

Issued at 234 PM EDT Sat Jul 11 2020

Upper high pressure will expand into our area through the long
term. Recent models continue to trend with the high not moving
into the area quite as much as previous runs, thus have also been
trending towards highs only getting into the low 90s rather than
mid 90s or slightly higher. This will also place the region under
more zonal flow as well as on the periphery of the high... in
these cases, slight upper wave and mesoscale disturbances become
more influential for rain chances. These conditions lead to lower
confidence on specific rain events through the long term as models
fluctuate. Have generally accepted guidance, but did cap PoPs at
chance.

&&

.AVIATION /Discussion for the 12/00Z TAF Issuance/...

Issued at 718 PM EDT Sat Jul 11 2020

Showers and thunderstorms will continue to impact KHUF and KBMG
through Sun 01Z. VFR will be the predominant flight category
outside of any storms though, just expect quick deterioration to
MVFR or worse in any showers and thunderstorms. Elsewhere, the
lull in activity has already set in across KLAF and KIND, and KHUF
and KBMG should also quiet down for awhile by late evening.
However, re-development is possible again overnight as the upper
wave passes over central Indiana. As a result, will have to carry
mention of VCTS again overnight and tomorrow morning. Meanwhile,
winds will shift from the southwest to northwest and will be
relatively light outside of any convection.

&&

.IND WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SYNOPSIS...Puma
NEAR TERM...Puma
SHORT TERM...Puma
LONG TERM....KH
AVIATION...TDUD
Hazardous weather outlook, Jul 11, 6:36 PM EDT, 1 hour 20 minutes before
Hazardous Weather Outlook
National Weather Service Indianapolis IN
636 PM EDT Sat Jul 11 2020

INZ021-028>031-035>049-051>057-060>065-067>072-122245-
Carroll-Warren-Tippecanoe-Clinton-Howard-Fountain-Montgomery-Boone-
Tipton-Hamilton-Madison-Delaware-Randolph-Vermillion-Parke-Putnam-
Hendricks-Marion-Hancock-Henry-Vigo-Clay-Owen-Morgan-Johnson-Shelby-
Rush-Sullivan-Greene-Monroe-Brown-Bartholomew-Decatur-Knox-Daviess-
Martin-Lawrence-Jackson-Jennings-
Including the cities of Delphi, Flora, Williamsport, West Lebanon,
Lafayette, West Lafayette, Frankfort, Kokomo, Attica, Covington,
Veedersburg, Crawfordsville, Lebanon, Zionsville, Tipton, Fishers,
Carmel, Noblesville, Anderson, Muncie, Winchester, Clinton, Newport,
Rockville, Greencastle, Plainfield, Brownsburg, Danville,
Indianapolis, Greenfield, Cumberland, New Castle, Terre Haute,
Brazil, Clay City, Spencer, Martinsville, Mooresville, Greenwood,
Franklin, Shelbyville, Rushville, Sullivan, Linton, Bloomfield,
Bloomington, Nashville, Columbus, Greensburg, Vincennes, Washington,
Loogootee, Shoals, Bedford, Mitchell, Seymour, Brownstown,
and North Vernon
636 PM EDT Sat Jul 11 2020

This hazardous weather outlook is for central Indiana.

.DAY ONE...Tonight.

Outlook: Thunderstorms possible this evening and tonight. A few
storms may be severe this evening.

Hazards: Damaging winds...large hail...lightning and locally heavy
rainfall.

Timing: Storms possible anytime after 4 pm. Greatest threat for
severe weather this evening.

Discussion: An upper level disturbance will approach the area with thunderstorms
this evening and possible re-development again overnight as the upper
wave moves through.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Outlook: Showers and thunderstorms will continue on Sunday. Daily
chances for isolated to scattered thunderstorms will return Tuesday
night and continue into next weekend.

Heat index values could approach 100 across all of central Indiana
on Thursday and Friday.

Discussion: The upper level disturbance will move across the Ohio
Valley on Sunday...bringing the best chance for numerous showers and
thunderstorms through the next week. After a couple dry days...
thunderstorm chances return Tuesday night through Friday along with
a return to hot and humid conditions.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to send any reports this evening.

&&

More information, along with other weather, hydrological and climate
information can be found at http://weather.gov/ind

In the hours before

Local storm report, Jul 11, 6:47 PM EDT, 1 hour 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
647 PM EDT SAT JUL 11 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0632 PM     HAIL             3 E SHEPARDSVILLE       39.61N 87.37W
07/11/2020  E1.00 INCH       PARKE              IN   AMATEUR RADIO

&&

JP
Local storm report, Jul 11, 7:05 PM EDT, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
705 PM EDT SAT JUL 11 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0650 PM     TSTM WND DMG     3 SW WOODVIEW HILLS     39.13N 86.44W
07/11/2020                   MONROE             IN   PUBLIC

&&

JP
Local storm report, Jul 11, 7:22 PM EDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
722 PM EDT SAT JUL 11 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0718 PM     HAIL             2 NNW TERRE HAUTE       39.50N 87.40W
07/11/2020  E1.25 INCH       VIGO               IN   AMATEUR RADIO

&&

JP
Local storm report, Jul 11, 7:29 PM EDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
729 PM EDT SAT JUL 11 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0708 PM     HAIL             1 ENE SANDFORD          39.55N 87.51W
07/11/2020  E1.00 INCH       VIGO               IN   PUBLIC

            SEVERAL HAILSTONES UP TO AN INCH. LOTS OF
            SMALLER HAIL AS WELL.

&&

JP
Local storm report, Jul 11, 7:31 PM EDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
731 PM EDT SAT JUL 11 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0722 PM     TSTM WND DMG     1 NE AVOCA              38.93N 86.53W
07/11/2020                   LAWRENCE           IN   PUBLIC

            NUMEROUS TREES DAMAGED.

&&

JP
Local storm report, Jul 11, 7:53 PM EDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
753 PM EDT SAT JUL 11 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0420 PM     TSTM WND DMG     2 S ROSSVILLE           40.39N 86.59W
07/11/2020                   CLINTON            IN   BROADCAST MEDIA

            ROOF BLOWN OFF HOUSE. TIME ESTIMATED.
            LOCATION NEAR SR 39 AND 700 N.

&&

JP

The office that day

Everything else NWS Indianapolis, IN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 11, 3:13 PM EDTSevere Thunderstorm WarningINDCarroll, Tippecanoe32 min
Jul 11, 4:01 PM EDTSevere Thunderstorm WarningINDBoone, Clinton, Hamilton, Tipton29 min
Jul 11, 4:41 PM EDTSevere Thunderstorm WarningINDMarion34 min
Jul 11, 5:04 PM EDTSevere Thunderstorm WarningINDFountain, Montgomery, Parke, Vermillion41 min
Jul 11, 5:06 PM EDTSevere Thunderstorm WarningINDJohnson, Marion, Shelby24 min
Jul 11, 5:29 PM EDTSevere Thunderstorm WarningINDBartholomew, Johnson, Shelby31 min
Jul 11, 5:33 PM EDTSevere Thunderstorm WarningINDHendricks, Morgan, Putnam27 min
Jul 11, 5:43 PM EDTSevere Thunderstorm WarningINDFountain, Parke, Vermillion32 min
Jul 11, 6:11 PM EDTSevere Thunderstorm WarningINDParke, Vermillion, Vigo34 min
Jul 11, 6:16 PM EDTTornado WarningINDParke29 min
Jul 11, 6:24 PM EDTSevere Thunderstorm WarningINDBrown, Monroe36 min
Jul 11, 6:40 PM EDTSevere Thunderstorm WarningINDClay, Vigo35 min
Jul 11, 6:49 PM EDTSevere Thunderstorm WarningINDJackson, Jennings26 min
Jul 11, 7:06 PM EDTSevere Thunderstorm WarningINDClay, Sullivan, Vigo24 min
Jul 11, 7:10 PM EDTSevere Thunderstorm WarningINDJackson, Lawrence35 min
Jul 11, 7:22 PM EDTSevere Thunderstorm WarningINDGreene, Monroe, Owen38 min
Jul 11, 7:27 PM EDTSevere Thunderstorm WarningINDClay, Sullivan, Vigo33 min
Jul 11, 7:36 PM EDTSevere Thunderstorm WarningINDLawrence24 min

Nearby

Severe Thunderstorm Warnings in Indiana, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.